The best course of action to take here is to immediately report it to the nurse, nurse supervisor, or other facility manager that may be in charge. There could be a simple mistake as far as why the medication count was off. One could not simply just stop giving out medication because there are patients that need the medication in order for them to live and have a sound life. If the count comes up wrong, the very first thing that needs to be done and the best course of action to take is to report immediately to the head nurse that is in charge.
They will know the protocol as far as finding out as to why the medication count is wrong. If there is something wrong such as someone intentionally doubling up on medication or overdosing, the nurse would be able to know how to handle the situation. This would always warrant the attention of the head nurse on call or staff.
Immediately report the discrepancy to the nurse-manager, nursing supervisor, and pharmacy.-rationale: reporting a noted discrepancy to the nurse-manager, nursing supervisor, and pharmacy should be the nurses first step. although the discrepancy may be easily corrected if investigated, the investigation isnt a nurses responsibility. documenting the discrepancy on an incident report or opioid-inventory form doesnt address the problem.client needs category: safe, effective care environmentclient needs subcategory: safety and infection controlcognitive level: analysisreference: taylor, c., et al. fundamentals of nursing: the art and science of nursing care, 6th ed. philadelphia: lippincott williams & wilkins, 2008, p. 778.